Illinois, 2009Tornadoes and Hail in Illinois, March 8, 2009
March 8, 2009 · NWS ILX · 20 events in 10 counties and zones
A cold front raced through the region during the afternoon of March 8th, producing strong to severe thunderstorms. The storms spawned three tornadoes across central and southeast Illinois, as well as numerous reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $1.4 million
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front raced through the region during the afternoon of March 8th, producing strong to severe thunderstorms. The storms spawned three tornadoes across central and southeast Illinois, as well as numerous reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 8, 9:07 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 8, 9:07 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1007 AM CDT SUN MAR 8 2009
.DISCUSSION...
ISSUED 955 AM CDT SUN MAR 8 2009
INCOMING STORMS WILL KEEP THIS DISCUSSION RATHER SHORT. TEMPS
WARMING IN THE EAST AND SOUTHEAST QUICKLY AND HAVE UPDATED THE
GRIDS ACCORDINGLY. HAVE INCREASED THE WINDS TO COMPENSATE FOR THE
INCREASING PRESSURE GRADIENT OF THE RAPIDLY DEVELOPING LOW AND THE
MIXING DOWN POTENTIAL IN THE WARM SECTOR OF THE EAST AND
SOUTHEAST. ISSUED A WIND ADVISORY TO COVER THE MOST BLUSTERY
AREA ROUGHLY EAST OF THE ILLINOIS RIVER VALLEY THROUGH EARLY
EVENING. ISSUING ANOTHER ROUND OF ZONES MOMENTARILY UPDATED FOR
HEADLINES.
HJS
&&
.AVIATION...
ISSUED 700 AM CDT SUN MAR 8 2009...FOR THE 12Z TAFS
STRONG STORMS WILL HIGHLIGHT THE SHORT TERM...WITH LOCAL GUSTS TO
50 KTS. LIFR AND EVEN SOME VLIFR CIGS MAY ACCOMPANY SOME STORMS
THIS MORNING. IFR VIS WILL BE LIKELY IN THE HEAVIER STORMS...WITH
LIFR PSBL. THE COLD FRONT IS EXPECTED TO REACH PIA BY 11 AM...SPI
TO BMI BY 1 PM... AND CMI AND DEC BY 3 PM.
THIS AFTERNOON...NW WINDS WILL INCREASE...WITH GUSTS IN
THE 20-30KT RANGE. CIGS WILL CLIMB BEHIND THE FRONT LATER THIS
AFTERNOON AND THIS EVENING. SOME FOG FORMATION MAY DEVELOP BY
MONDAY MORNING.
SHIMON
&&
.PREV DISCUSSION...
ISSUED 145 AM CST SUN MAR 8 2009
FRONTAL BOUNDARY MEANDERING ACROSS THE AREA AGAIN OVERNIGHT...WITH
1 AM POSITION ROUGHLY ALONG I-72. SHOWERS AND THUNDERSTORMS HAVE
BEEN NUMEROUS ACROSS THE NORTHWEST HALF OF THE CWA...AND CONTINUE
TO STREAM NORTHEAST OVER THE SAME AREAS OUT OF NORTHERN MISSOURI.
88D RADAR WIND PROFILE FROM LINCOLN AND ST LOUIS SHOWING 40-55
KNOT LOW LEVEL JET INCREASING SOUTH OF THE BOUNDARY. MAIN SURFACE
LOW ASSOCIATED WITH THE BOUNDARY WAS ANALYZED IN SOUTHEAST KANSAS.
PASSAGE OF STORM SYSTEM TODAY...WITH ASSOCIATED SEVERE WEATHER AND
HEAVY RAIN THREATS...IS THE PRIMARY FOCUS FOR TODAYS FORECAST.
RAIN AND THUNDERSTORMS FOR MONDAY NIGHT THROUGH TUESDAY NIGHT ALSO
A CONCERN.
SHORT TERM...TODAY THROUGH WEDNESDAY...
MUCH OF THE MORNING THUNDERSTORM ACTIVITY WILL BE ELEVATED AND
NORTH OF THE FRONT...WHICH WILL LIFT NORTH AGAIN THIS MORNING.
MODELS DIFFERING IN THE SPEED OF THIS LOW PASSAGE -- RANGING FROM
A LOCATION NEAR MACOMB TO JUST EAST OF LASALLE AT 18Z -- WITH THE
GFS BEING THE FASTER OF THE MODELS. WENT WITH A BLEND OF THE NAM
AND THE GFS WITH THE SPEED...RESULTING IN THE TRAILING COLD FRONT
ENTERING THE WESTERN CWA AROUND MIDDAY AND BEING OUT OF THE STATE
BY AROUND 5 PM. WHILE SOME OF THE EARLY MORNING STORMS MAY PRODUCE
LARGE HAIL...A SHORT WINDOW OF OPPORTUNITY IS EXPECTED LATE
MORNING AND EARLY AFTERNOON FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT AS WELL...DESPITE CAPES BEING ONLY ABOUT 500 J/KG.
LARGE HAIL AND DAMAGING WINDS EXPECTED TO BE THE MAIN THREATS WITH
THE STORMS DURING THIS PERIOD. MUCH OF THE CWA FROM I-55 EASTWARD
WILL BE IN THE WARM SECTOR LONG ENOUGH TO GET TEMPERATURES INTO
THE MID TO UPPER 60S BEFORE THE FRONT ARRIVES...ESPECIALLY
CONSIDERING LOWER 60S ALREADY EXIST SOUTH OF A TAYLORVILLE TO
PARIS LINE.
HIGH PRESSURE RIDGE EXPECTED TO DRIFT EAST ACROSS THE MISSISSIPPI
VALLEY OVERNIGHT...BEFORE PRECIPITATION BEGINS TO SURGE
NORTHEASTWARD TOWARD THE AREA ON MONDAY AFTERNOON. THINK THE GFS
IS BRINGING IN THE RAIN TOO FAST AND AM SIDING TOWARD THE NAM
DURING THIS TIME...KEEPING MONDAY FORECAST DRY AND SPREADING THE
RAIN IN DURING THE EVENING. GFS ALSO SEEMS TO BE SUFFERING FROM
SOME CONVECTIVE FEEDBACK AND AM ONLY GOING WITH ABOUT HALF OF ITS
RAIN TOTALS MONDAY NIGHT AND TUESDAY MORNING.
LOW PRESSURE EXPECTED TO MOVE NORTHEAST OUT OF KANSAS ON TUESDAY.
ALL MODELS IN REASONABLE AGREEMENT WITH TRACK OF LOW REACHING
WESTERN WISCONSIN BY TUESDAY EVENING...WITH THE NAM JUST A BIT
SLOWER WITH THE ATTENDANT COLD FRONT SWINGING THROUGH THE CWA.
WITH NEARLY ALL OF THE CWA SPENDING SIGNIFICANT TIME IN THE WARM
SECTOR...SIDED MORE WITH THE WARMER MOS GUIDANCE IN MOST AREAS.
AS THE LOW MOVES NORTHEAST INTO CANADA...IT IS EXPECTED TO
SIGNIFICANTLY STRENGTHEN...RESULTING IN RATHER BREEZY CONDITIONS
CONTINUING ACROSS THE FORECAST AREA THROUGH WEDNESDAY.
LONG TERM...THURSDAY THROUGH SATURDAY...
NO CHANGES MADE TO LATTER PART OF FORECAST. MAIN STORM TRACKS
EXPECTED TO BE ALONG THE CANADIAN BORDER AS WELL AS THE SOUTHERN
UNITED STATES...WITH HIGH PRESSURE IN BETWEEN. TEMPERATURES
EXPECTED TO BE NEAR TO SLIGHTLY BELOW NORMAL DURING THIS TIME.
GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ILZ029>031-037-038-
041>046-048-051>057-061>063-066>068-071>073.
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-
036>038.
&&
Hazardous weather outlook, Mar 8, 8:48 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
948 AM CDT SUN MAR 8 2009
ILZ027-028-036-091200-
FULTON-KNOX-STARK-
948 AM CDT SUN MAR 8 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 6 PM TODAY...
A WARM FRONT WILL LIFT NORTH OF PEORIA AND BLOOMINGTON THIS
MORNING...THEN A COLD FRONT WILL MOVE QUICKLY EAST ACROSS THE
STATE LATE THIS MORNING AND THIS AFTERNOON. STRONG TO SEVERE
STORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT. MOST OF CENTRAL
ILLINOIS IS IN A SLIGHT RISK FOR SEVERE STORMS...MAINLY SOUTHEAST
OF A LINE FROM MACOMB TO PEORIA TO PONTIAC. THE MAIN HAZARDS WILL
BE LARGE HAIL AND DAMAGING WINDS...BETWEEN 9 AM AND 3 PM. AN
ISOLATED TORNADO WILL ALSO BE POSSIBLE.
HEAVY RAINFALL AND FLASH FLOODING MAY DEVELOP TODAY AS WELL. TOTAL
RAINFALL AMOUNTS FROM THIS WEEKEND MAY REACH 2 INCHES. THE RAIN
FALLING ON PARTIALLY FROZEN GROUND WILL PRODUCE EXCESSIVE RUNOFF
AND POSSIBLE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY NIGHT
AND TUESDAY...AS THE NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST
OF ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 AM AND 2 PM TODAY.
ILZ029>031-037-038-091200-
MARSHALL-MCLEAN-PEORIA-TAZEWELL-WOODFORD-
948 AM CDT SUN MAR 8 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 6 PM TODAY...
A WARM FRONT WILL LIFT NORTH OF PEORIA AND BLOOMINGTON THIS
MORNING...THEN A COLD FRONT WILL MOVE QUICKLY EAST ACROSS THE
STATE LATE THIS MORNING AND THIS AFTERNOON. STRONG TO SEVERE
STORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT. A SLIGHT RISK FOR
SEVERE STORMS HAS BEEN DEFINED FOR AREAS NORTHWEST OF SPRINGFIELD
TO CHAMPAIGN...AND SOUTHEAST OF A LINE FROM MACOMB TO PEORIA TO
PONTIAC. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...BETWEEN 10 AM AND 3 PM. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.
STRONG SOUTH WINDS AHEAD OF THE COLD FRONT ARE EXPECTED TO BE
SUSTAINED AROUND 30 MPH...WITH GUSTS TO 45 MPH. A WIND ADVISORY IS
IN EFFECT UNTIL 9 PM THIS EVENING.
HEAVY RAINFALL AND FLASH FLOODING MAY DEVELOP TODAY AS WELL. TOTAL
RAINFALL AMOUNTS FROM THIS WEEKEND MAY REACH 2 INCHES. THE RAIN
FALLING ON PARTIALLY FROZEN GROUND WILL PRODUCE EXCESSIVE RUNOFF
AND POSSIBLE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY NIGHT
AND TUESDAY...AS THE NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST
OF ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 AM AND 2 PM TODAY.
ILZ041-091200-
MASON-
948 AM CDT SUN MAR 8 2009
...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL LIFT NORTH OF PEORIA AND BLOOMINGTON THIS
MORNING...THEN A COLD FRONT WILL MOVE QUICKLY EAST ACROSS THE
STATE LATE THIS MORNING AND THIS AFTERNOON. STRONG TO SEVERE
STORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT. A SLIGHT RISK FOR
SEVERE STORMS HAS BEEN DEFINED FOR AREAS NORTHWEST OF SPRINGFIELD
TO CHAMPAIGN...AND SOUTHEAST OF A LINE FROM MACOMB TO PEORIA TO
PONTIAC. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...BETWEEN 10 AM AND 3 PM. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.
STRONG SOUTH WINDS AHEAD OF THE COLD FRONT ARE EXPECTED TO BE
SUSTAINED AROUND 30 MPH...WITH GUSTS TO 45 MPH. A WIND ADVISORY IS
IN EFFECT UNTIL 9 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY NIGHT
AND TUESDAY...AS THE NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST
OF ILLINOIS.
FOR INTERESTS ALONG THE ILLINOIS RIVER...THE RIVER IS EXPECTED TO REMAIN
ABOVE FLOOD STAGE AROUND HAVANA AND POINTS DOWNSTREAM FOR THE NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 AM AND 3 PM TODAY.
ILZ040-047-049-050-091200-
CASS-MORGAN-SCHUYLER-SCOTT-
948 AM CDT SUN MAR 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL LIFT NORTH OF PEORIA AND BLOOMINGTON THIS
MORNING...THEN A COLD FRONT WILL MOVE QUICKLY EAST ACROSS THE
STATE LATE THIS MORNING AND THIS AFTERNOON. STRONG TO SEVERE
STORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT. A SLIGHT RISK FOR
SEVERE STORMS HAS BEEN DEFINED FOR AREAS NORTHWEST OF SPRINGFIELD
TO CHAMPAIGN...AND SOUTHEAST OF A LINE FROM MACOMB TO PEORIA TO
PONTIAC. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...BETWEEN 10 AM AND 3 PM. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY NIGHT
AND TUESDAY...AS THE NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST
OF ILLINOIS.
FOR INTERESTS ALONG THE ILLINOIS RIVER...THE RIVER IS EXPECTED TO REMAIN
ABOVE FLOOD STAGE AROUND HAVANA AND POINTS DOWNSTREAM FOR THE NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 AM AND 3 PM TODAY.
ILZ042-043-048-091200-
DE WITT-LOGAN-MENARD-
948 AM CDT SUN MAR 8 2009
...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL LIFT NORTH OF PEORIA AND BLOOMINGTON EARLY THIS
MORNING...THEN A COLD FRONT WILL MOVE QUICKLY EAST ACROSS THE
STATE LATE THIS MORNING AND THIS AFTERNOON. STRONG TO SEVERE
STORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT. A SLIGHT RISK FOR
SEVERE STORMS HAS BEEN DEFINED FOR AREAS NORTHWEST OF SPRINGFIELD
TO CHAMPAIGN...AND SOUTHEAST OF A LINE FROM MACOMB TO PEORIA TO
PONTIAC. A MODERATE RISK AREA HAS BEEN DEFINED FOR AREAS SOUTHEAST
OF SPRINGFIELD TO CHAMPAIGN. THE MAIN HAZARDS WILL BE LARGE HAIL
AND DAMAGING WINDS...BETWEEN 10 AM AND 3 PM. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE.
STRONG SOUTH WINDS AHEAD OF THE COLD FRONT ARE EXPECTED TO BE
SUSTAINED AROUND 30 MPH...WITH GUSTS TO 45 MPH. A WIND ADVISORY IS
IN EFFECT UNTIL 9 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY NIGHT
AND TUESDAY...AS THE NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST
OF ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 10 AM AND 3 PM TODAY.
ILZ044>046-051>057-061-062-066-067-071>073-091200-
CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-
VERMILION-
948 AM CDT SUN MAR 8 2009
...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A LARGE PORTION OF CENTRAL AND SOUTHERN ILLINOIS HAS BEEN UPGRADED
TO A MODERATE RISK OF SEVERE STORMS AROUND MID DAY AS A COLD FRONT
MOVES ACROSS THE STATE. THE COLD FRONT WILL MOVE QUICKLY EAST
ACROSS THE STATE LATE THIS MORNING AND THIS AFTERNOON. STRONG TO
SEVERE STORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT. THE MAIN
HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...BETWEEN 10 AM AND 4
PM. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
STRONG SOUTH WINDS AHEAD OF THE COLD FRONT ARE EXPECTED TO BE
SUSTAINED AROUND 30 MPH...WITH GUSTS TO 45 MPH. A WIND ADVISORY IS
IN EFFECT UNTIL 9 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY NIGHT
AND TUESDAY...AS THE NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST
OF ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 10 AM AND 4 PM TODAY.
ILZ063-068-091200-
CLARK-CRAWFORD-
948 AM CDT SUN MAR 8 2009
...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A LARGE PORTION OF CENTRAL AND SOUTHERN ILLINOIS HAS BEEN UPGRADED
TO A MODERATE RISK OF SEVERE STORMS AROUND MID DAY AS A COLD FRONT
MOVES ACROSS THE STATE. THE COLD FRONT WILL MOVE QUICKLY EAST
ACROSS THE STATE LATE THIS MORNING AND THIS AFTERNOON. STRONG TO
SEVERE STORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT. THE MAIN
HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...BETWEEN 11 AM AND
5 PM. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
STRONG SOUTH WINDS AHEAD OF THE COLD FRONT ARE EXPECTED TO BE
SUSTAINED AROUND 30 MPH...WITH GUSTS TO 45 MPH. A WIND ADVISORY IS
IN EFFECT UNTIL 9 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON MONDAY NIGHT
AND TUESDAY...AS THE NEXT STORM SYSTEM PASSES BY TO THE NORTHWEST
OF ILLINOIS.
THE WABASH RIVER FROM TERRE HAUTE THROUGH HUTSONVILLE IS EXPECTED
TO GO ABOVE FLOOD STAGE EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 11 AM AND 5 PM TODAY.
SHIMON
In the hours before
Local storm report, Mar 8, 5:46 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
646 AM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM TSTM WND DMG CUBA 40.49N 90.19W
03/08/2009 FULTON IL EMERGENCY MNGR
POWER LINES REPORTED DOWN IN CUBA.
&&
BOUSLEYLocal storm report, Mar 8, 6:00 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM HAIL 4 SW PEORIA 40.70N 89.66W
03/08/2009 E1.00 INCH PEORIA IL TRAINED SPOTTER
BRIEF QUARTER SIZED HAIL WITH ESTIMATED WIND GUST OF 55
TO 60 MPH BY TRAINED SPOTTER.
&&
BOUSLEYLocal storm report, Mar 8, 6:33 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
733 AM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM TSTM WND DMG 1 W BENSON 40.85N 89.14W
03/08/2009 WOODFORD IL EMERGENCY MNGR
REPORT OF POWER LINES DOWN SOUTH OF INTERSECTION OF ROUTE
116 AND ROUTE 117 NEAR BENSON.
&&
BOUSLEYLocal storm report, Mar 8, 6:35 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
735 AM CDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM TSTM WND DMG 1 W BENSON 40.85N 89.14W
03/08/2009 WOODFORD IL EMERGENCY MNGR
ADDITIONAL REPORT OF POWER LINE POLES DOWN JUST SOUTH OF
THE INTERSECTION OF ROUTE 116 AND ROUTE 117.
&&
BOUSLEYEvent by event
15 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.
Tornado, Sangamon
- When
- March 8, 10:32 AM CST to 10:37 AM CST
- Where
- Sangamon County, 1.36 mi SSW of Prouty to 1.62 mi S of Bates
- Rating
- EF1
- Path length
- 5.13 mi
- Path width
- 200 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $610,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.651, -89.927
The tornado initially touched down in a field 6 miles southwest of Loami, then tracked northeastward and dissipated about 1 mile north of Loami. Several houses were damaged and numerous sheds and outbuildings were destroyed along the path of the tornado. Considerable tree damage was also observed. Two people were injured, including a woman who was struck by flying debris in her home and a man who was inside his barn when it collapsed.
Thunderstorm Wind, Sangamon
- When
- March 8, 10:44 AM CST to 10:45 AM CST
- Where
- Sangamon County, 2.05 mi WNW of Springfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $110,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.810, -89.686
The roof was blown off an apartment complex, a trailer was rolled and destroyed, and numerous trees were snapped on the northwest side of Springfield near West Jefferson Street and Bruns Lane.
Thunderstorm Wind, Sangamon
- When
- March 8, 10:45 AM CST to 10:46 AM CST
- Where
- Sangamon County, Springfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.800, -89.650
High winds caused numerous power outages and traffic lights to be knocked out near the intersection of Jones and Veterans. Several roads were blocked by downed tree limbs, and the Archer grain elevator was damaged.
Thunderstorm Wind, Sangamon
- When
- March 8, 10:46 AM CST to 10:47 AM CST
- Where
- Sangamon County, 2.01 mi NE of Curran
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.754, -89.748
Several carports and tops of mobile homes were damaged near the intersection of I-72 and Wabash Avenue.
Thunderstorm Wind, Sangamon
- When
- March 8, 10:48 AM CST to 10:49 AM CST
- Where
- Sangamon County, 1 mi SW of Jerome
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 39.740, -89.713
A 5-foot section of an approximately 2-feet thick brick wall was blown down at an apartment complex.
Thunderstorm Wind, Logan
- When
- March 8, 11:04 AM CST to 11:05 AM CST
- Where
- Logan County, Broadwell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Mesonet
- Coordinates
- 40.070, -89.450
Several 8-inch diameter tree limbs were blown down.
Thunderstorm Wind, Christian
- When
- March 8, 11:10 AM CST to 11:11 AM CST
- Where
- Christian County, 5 mi SW of Owaneco
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 39.429, -89.266
Several machine shed and outbuilding roofs were damaged. A farm gasoline barrel was blown off its stand.
Thunderstorm Wind, Woodford
- When
- March 8, 11:15 AM CST to 11:16 AM CST
- Where
- Woodford County, 1 mi W of Eureka
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.720, -89.289
Power poles were blown down on the west side of Eureka.
Thunderstorm Wind, Logan
- When
- March 8, 11:15 AM CST to 11:16 AM CST
- Where
- Logan County, 3 mi W of Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Employee
- Coordinates
- 40.150, -89.427
A barn was destroyed at the intersection of Route 121 and County Road 1700.
Thunderstorm Wind, Logan
- When
- March 8, 11:20 AM CST to 11:21 AM CST
- Where
- Logan County, 2.11 mi W of Beason
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -89.240
Several barns and outbuildings were damaged.
Thunderstorm Wind, De Witt
- When
- March 8, 11:40 AM CST to 11:41 AM CST
- Where
- De Witt County, Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.150, -88.950
Strong winds ripped the siding off an apartment building.
Tornado, Clay
- When
- March 8, 12:03 PM CST to 12:04 PM CST
- Where
- Clay County, 5.65 mi SSE of Camp Travis to 5.53 mi SE of Camp Travis
- Rating
- EF0
- Path length
- 0.91 mi
- Path width
- 75 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.600, -88.276
The tornado initially touched down in the National Weather Service Paducah County Warning Area (CWA) in Wayne County at 11:58 AM CST. It then tracked northeastward and crossed into southern Clay County at 12:03 PM CST. The tornado quickly dissipated by 12:04 PM CST 7.3 miles southeast of Clay City. One home experienced minor damage and numerous trees were blown down.
Thunderstorm Wind, Richland
- When
- March 8, 12:10 PM CST to 12:15 PM CST
- Where
- Richland County, Parkersburg to 3 mi E of Claremont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 38.580, -88.050
A roof was torn off a trailer in Parkersburg, and a pole barn was destroyed 3 miles east of Claremont.
Thunderstorm Wind, Champaign
- When
- March 8, 12:15 PM CST
- Where
- Champaign County, Philo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 40.000, -88.150
The roof of a machine shed was ripped off near Philo.
Thunderstorm Wind, Champaign
- When
- March 8, 12:16 PM CST to 12:17 PM CST
- Where
- Champaign County, 6 mi E of Savoy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 40.050, -88.137
Four power poles were blown down at Old Church Road and Route 130.
Hail, Lawrence
- When
- March 8, 12:30 PM CST to 12:31 PM CST
- Where
- Lawrence County, Lawrenceville
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.720, -87.670
Hail, Lawrence
- When
- March 8, 12:35 PM CST to 12:36 PM CST
- Where
- Lawrence County, 1 mi S of Lawrenceville
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 38.706, -87.670
Tornado, Lawrence
- When
- March 8, 12:43 PM CST to 12:48 PM CST
- Where
- Lawrence County, 0.96 mi E of Lawrenceville Arpt to 1.38 mi SE of Russellville
- Rating
- EF1
- Path length
- 4.24 mi
- Path width
- 100 yd
- Continued into
- Knox, In (IND)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $305,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.772, -87.582
The tornado initially touched down 1 mile northeast of the Lawrenceville Airport, then tracked northeastward to 1 mile southeast of Russellville at the Wabash River. The tornado then crossed the Wabash River into Knox County Indiana. Twenty irrigation units were destroyed along the path of the tornado. Numerous grain bins, machine sheds and pole barns were severely damaged as well. In addition, one home experienced moderate damage. One man sustained minor injuries from flying debris.
Thunderstorm Wind, Vermilion
- When
- March 8, 12:45 PM CST to 12:46 PM CST
- Where
- Vermilion County, Rossville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.380, -87.670
Several large trees were knocked down and power lines were blown down across Attica Road just west of Rossville.
Thunderstorm Wind, Vermilion
- When
- March 8, 12:50 PM CST to 12:51 PM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.470, -87.670
A trailer was blown over on Route 1 just south of Hoopeston.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, March 8, 20092 injured · $492,000 · EF3 · 17 events
- Tornadoes and Hail in Illinois, March 8, 20091 injured · $284,000 · EF2 · 9 events
- Tornadoes and Hail in Illinois, March 8, 20092 injured · EF2 · 20 events
- Tornado and Hail in Indiana, March 8, 2009$712,000 · EF1 · 15 events
- Tornadoes and Flooding in Illinois, March 8, 2009$115,000 · EF1 · 18 events
- Tornadoes and Damaging Winds in Missouri, March 8, 2009$145,000 · EF1 · 5 events
- Hail and Damaging Winds in Missouri, March 8, 2009$145,000 · 1 in hail · 27 events
- Flooding in Iowa, March 8 to 13, 2009$275,000 · 10 events
- Damaging Winds in Kansas, March 8, 2009$400,000 · 70 kt wind · 2 events
- High Wind in Illinois, March 8, 2009$176,000 · 54 kt wind · 13 events
- Tornado and Hail in Kentucky, March 8, 2009$41,000 · EF1 · 4 events
- Tornado and Damaging Wind in Indiana, March 8, 2009$43,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157470, 157453, 157457, 157451, 157449, 157456, 157467, 157455, 157462, 157461, 157464, 157471, 157473, 157475, 157458, 157447, 157448, 157472, 157460, 157459.